Iowa, 2007

Damaging Winds in Iowa, August 14, 2007

August 14, 2007 · NWS DVN · 3 events in 3 counties and zones

A line of showers and thunderstorms moved through parts of eastern Iowa and northwest Illinois producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of showers and thunderstorms moved through parts of eastern Iowa and northwest Illinois producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 14, 2:30 AM CST, 23 minutes earlier.

Area forecast discussion, Aug 14, 2:30 AM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT TUE AUG 14 2007

.DISCUSSION...
WITH SVR MCS BEARING DOWN ON THE CWA...WILL HAVE TO BE SHORT. WILL
WALK OUT MCS THROUGH EASTERN 2/3S OF THE FCST AREA THROUGH 15Z
WITH CATEGORICAL POPS...AND DIMINISH FROM NORTH TO SOUTH AS MORNING
PROGRESSES. BOUNDARY WILL HANG UP ALONG AND SOUTH OF CWA THIS
AFTERNOON WITH HIGH INSTABILITY IN ITS VCNTY...BUT IN BETWEEN
FORCING REGIMES AND SUBSTANTIAL CAP WILL ONLY HAVE SLIGHT TO LOW CHC
POPS ACRS THE SOUTHERN 2/3S OF CWA FOR THE AFTERNOON.

IF CONVECTIVE DEBRIS CLEARS THE SOUTHERN THIRD THIS AFTERNOON...
WITH MAIN THERMAL RIDGE GETTING SHUNTED OVER THE AREA/H85 MB TEMPS TO
+25 C/...ANY KIND OF MIXING WILL MEAN WIDESPREAD MID TO UPPER 90S IN
THESE AREAS...COMBINED WITH MID 70 DPTS...WARRANTS A HEAT ADVISORY
FOR THE AFTERNOON THROUGH EARLY EVENING WITH HEAT INDICES 105 TO 109
FOR 3 HRS OR LONGER.

THTA-E ADVECTION AND CONVERGENCE REFOCUSES BACK TO THE WEST BY THIS
AFTERNOON AND EVENING...AND EXPECT RESULTANT MCS TO PROPAGATE OVER
AT LEAST THE NORTH HALF OF THE DVN CWA BY LATE TONIGHT AFTER MIDNIGHT
AND INTO WED MORNING USING ACCEPTED FORCING AND THERMODYNAMIC PROGS
OF THE UKMET AND EVEN THE NGM. ANOTHER ROUND OF SVR WIND GUSTS AND
POSSIBLY SOME HAIL A THREAT WITH THIS LATE NIGHT ACTIVITY. BOUNDARY
UNDULATING ACRS PORTIONS OF THE CWA AND ANOTHER WAVE APPROACHING
FROM THE WEST ALONG NORTH EDGE OF BROAD UPPER RIDGE...SUPPORTS HIGH
CHC POPS INTO WED AND WED NIGHT. NO CHANGES FOR NOW PAST WED...
..12..

&&

.AVIATION...
A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE KDBQ AND
KMLI TAF LOCATIONS BETWEEN 10Z AND 12Z THIS MORNING...BRINGING IFR
CIGS AND VISIBILITIES AROUND 1SM AND STRONG WINDS EXCEEDING 35 KTS.
OTHERWISE EXPECT VFR CIGS. BY 14Z THE STORM COMPLEX SHOULD MOVE EAST
OF THE TAF LOCATIONS...LEAVING ONLY ISOLATED THUNDERSTORMS. THESE
STORMS MAY ALSO PRODUCE IFR CIGS AND VISBYS.  OTHERWISE EXPECT VFR
CONDITIONS.  AFTER 03Z MORE THUNDERSTORMS ARE EXPECTED LATE
TONIGHT...WHICH MAY ALSO PRODUCE IFR CIGS AND VISBYS.    ..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY THIS AFTERNOON FOR SOUTHEAST IA ALONG AND SOUTH
OF A FAIRFIELD...TO MEDIAPOLIS LINE.
IL...HEAT ADVISORY THIS AFTERNOON FOR WEST CENTRAL IL.
MO...HEAT ADVISORY THIS AFTERNOON FOR FAR NORTHEAST MISSOURI.

&&

12/LE
Hazardous weather outlook, Aug 13, 7:58 AM CST, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 AM CDT MON AUG 13 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
858 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

TEMPERATURES IN THE LOW TO MID 90S AND INCREASING HUMIDITY TODAY
WILL COMBINE TO PRODUCE HEAT INDEX VALUES OF 100 TO 105 DEGREES
IN PORTIONS OF THE AREA SOUTH OF INTERSTATE 80. IF DEW POINTS CAN
INCREASE INTO THE MID AND UPPER 70S COMBINED WITH MID 90 DEGREE
TEMPERATURES...DANGEROUS HEAT INDEX READINGS OF 105 TO 109 MAY
OCCUR FOR A FEW HOURS THIS AFTERNOON.

A FEW HIGH BASED AND NON-SEVERE THUNDERSTORMS MAY MOVE OUT OF
CENTRAL IOWA AND AFFECT AREAS SOUTHWEST OF A LINE FROM
WILLIAMSBURG...TO MOUNT PLEASANT THROUGH MID MORNING. OF MORE
CONCERN WILL BE THE CHANCE FOR A COMPLEX OF STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP THIS EVENING IN MINNESOTA AND THEN MOVE DOWN
ACROSS PORTIONS OF THE AREA OVERNIGHT. CURRENT INDICATIONS SUGGEST
AREAS ALONG AND NORTH OF HIGHWAY 30 IN NORTHEAST IOWA AND NORTHWEST
ILLINOIS WILL HAVE THE BEST CHANCE OF EXPERIENCING THESE STORMS AFTER
MIDNIGHT. DEPENDING ON WHERE THESE STORMS INITIALLY FORM...THE THREAT
COULD EXTEND DOWN TO OR EVEN JUST SOUTH OF THE INTERSTATE 80
CORRIDOR. IF THESE STORMS DO MANAGE TO GET DOWN INTO THE AREA...THE
PRIMARY THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS OF 60 TO 70
MPH. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO DUMP HEAVY AMOUNTS
OF RAINFALL IN A SMALL TIME. A FEW LOCATIONS THAT EXPERIENCE REPEATED
STORMS COULD RECEIVE 1 TO 2 INCHES OF RAINFALL BY TUESDAY MORNING...
WHICH MAY PRODUCE SOME URBAN AND SMALL STREAM FLOODING.

THE STORM PREDICTION CENTER HAS DUBUQUE AND DELAWARE COUNTIES IN
MODERATE RISK FOR TONIGHT...AND THE REMAINDER OF THE OUTLOOK AREA
DOWN TO THE HIGHWAY 34 CORRIDOR IN A SLIGHT RISK FOR SEVERE STORMS
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE ARE THUNDERSTORM CHANCES EACH DAY TUESDAY THROUGH
THURSDAY...WITH A WARM FRONT DRAPED ACROSS NORTHERN MISSOURI OR
NORTHERN IOWA TO SERVE AS A FOCUS FOR THESE STORMS TO FORM ON.

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
STORMS ACROSS THE ENTIRE OUTLOOK AREA TUESDAY AND TUESDAY NIGHT.
TUESDAY AND TUESDAY NIGHT THESE STORMS HAVE THE POTENTIAL TO CAUSE
SEVERE WEATHER...WITH HIGH INSTABILITY IN OUR HOT HUMID AIRMASS.
THE GREATEST RISK WITH THESE STORMS IS LARGE HAIL AND DAMAGING
WINDS. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE ON WEDNESDAY. IT
IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER OR
HEAVY RAINS ON THURSDAY.

FRIDAY NIGHT...SATURDAY AND SATURDAY NIGHT MORE THUNDERSTORMS ARE
EXPECTED TO MOVE THROUGH THE AREA. IT IS TOO EARLY TO DETERMINE
THE POTENTIAL FOR SEVERE WEATHER OR HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY NORTH OF
INTERSTATE 80.

12/LE/ERVIN

In the hours before

Special weather statement, Aug 14, 2:22 AM CST, 31 minutes before
IAZ040-041-140900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
322 AM CDT TUE AUG 14 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 400 AM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     DELAWARE AND BUCHANAN

INCLUDING THE FOLLOWING LOCATIONS
     EDGEWOOD...AURORA...COLESBURG...DELAWARE...DELHI...DUNDEE...
     EARLVILLE...GREELEY...HAZLETON...HOPKINTON...INDEPENDENCE...
     LAMONT...MANCHESTER...MASONVILLE...ONEIDA...QUASQUETON...
     ROWLEY...RYAN...STANLEY AND WINTHROP

AT 318 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
COLESBURG TO 2 MILES NORTHWEST OF EDGEWOOD TO 2 MILES SOUTHEAST OF
HAZLETON...OR ALONG A LINE EXTENDING FROM GUTTENBERG TO 13 MILES
NORTH OF MANCHESTER TO 6 MILES SOUTH OF OELWEIN...MOVING SOUTHEAST AT
40 MPH.

THIS LINE FO STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50
MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHEAST IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 700 AM CDT TUESDAY MORNING FOR SOUTHEASTERN
IOWA.

LE

The radar

The Quad Cities radar (KDVN), 101 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubuque

When
August 14, 2:53 AM CST
Where
Dubuque County, 1.47 mi NNE of Center Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.520, -90.690

Winds estimated to be 65 mph blew down a tree on Highway 52 just north of Dubuque, IA.

Thunderstorm Wind, Jackson

When
August 14, 2:55 AM CST
Where
Jackson County, 0.69 mi N of La Motte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.310, -90.620

Winds estimated to be 60 mph blew down some tree limbs near La Motte, IA. Delayed report.

Thunderstorm Wind, Delaware

When
August 14, 3:00 AM CST
Where
Delaware County, Hopkinton
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.350, -91.250

Winds estimated to be 70 mph blew down a large tree onto the entrance gate to the Hopkinton Cemetery during the morning of August 14th. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56834, 56835, 58455.